Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 21, 2016, 10:54 AM CDT for Freeborn County, Minnesota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 21, 2016, 10:54 AM CDT (15:54 UTC)
- Expired
- Sep 21, 2016, 11:15 AM CDT
- In force
- 21 min
- Issued by
- NWS Twin Cities, MN
County Freeborn County, MN
The radar
The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 3.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.5
The text
As transmitted.
256
WWUS83 KMPX 211554
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1054 AM CDT WED SEP 21 2016
MNZ093-211615-
FREEBORN-
1054 AM CDT WED SEP 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FREEBORN COUNTY...
AT 1053 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
HOLLANDALE...OR 11 MILES NORTHEAST OF ALBERT LEA...MOVING EAST AT 50
MPH.
WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLARKS GROVE AND HOLLANDALE.
THIS INCLUDES INTERSTATE 35 NEAR MILE MARKER 19.
LAT...LON 4369 9326 4377 9333 4385 9309 4385 9305
4373 9305 4373 9306
TIME...MOT...LOC 1553Z 247DEG 43KT 4376 9320
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 21, 6:16 AM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, Sep 21, 6:16 AM CDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
616 AM CDT WED SEP 21 2016
.SHORT TERM...(Today and tonight)
Issued at 354 AM CDT Wed Sep 21 2016
The main threat continues to be for excessive rainfall this
afternoon through tonight. This morning will be relatively quiet
across the forecast area.
Overnight, strong to severe thunderstorms initiated along the low
level convergence zone along the warm front that extends from
approximately western Nebraska through far southern Minnesota. There
were some training thunderstorms initially and Waseca and Steele
counties were the hardest hit. There, widespread 2 to 4 inches of
rain has fallen, possibly higher isolated amounts. That cluster of
storms eventually became forward-propagating, and just in time or
the situation could have been worse in Waseca and Steele counties.
The forecast for this evening has remained pretty consistent. We've
been very concerned about the excessive rainfall aspect and
rightfully so given the near record PWATs, and similarity of this
pattern to that of the September 22-23, 2010 heavy rain event.
However, there is a severe weather threat today and tonight. The
SPC has included most of southern MN and a portion of west central
WI in a 'slight' risk of severe weather. Instability will build
throughout the day across southern MN as the warm front lifts north
of Mankato. CAPE of 2,000-3,000 j/kg will build south of the front.
The front will essentially become stationary across southern MN by
this afternoon, with elevated thunderstorms likely to fire just to
its north initially. PWATs increase to near 2 inches as the upper
wave which originated off the coast of California surges into the
area by this evening. This will aid in the development of
thunderstorms with the increase in moisture and vorticity
advection. CAMs agree that storms will be oriented east to west
just north of the front (north of the metro) late this afternoon
and will begin sinking southward this evening. This would indicate
that once the storms congeal, they may become forward-
propagating/outflow dominated. Still, these will be very
efficient rainfall producers given the ingredients at hand and
could produce flash-flooding, large hail, and damaging downburst
winds. The tornado threat is low, but if storms become surface
based south of the front, can't completely rule out the
possibility.
.LONG TERM...(Thursday through Tuesday)
Issued at 354 AM CDT Wed Sep 21 2016
Thursday through Sunday...The aforementioned surface boundary
approaching from the northwest today will become stalled out
across the region starting Thursday, lasting through Friday. The
front will slowly sag south into Iowa during this period. This
motion combined with a sharp incoming upper level ridge axis will
help to subdue the coverage and intensity of rainfall by late day
Thursday on through early Saturday. However, as the upper level
ridge departs, a deep upper level low over the central Rockies
will open up and swing to the north, helping drag the stalled
front back north as a warm front. This warm front will become
part of a more organized low pressure system developing over the
lee of the Rockies in CO/NE. The upper low will then drive the
deepening surface low into the Dakotas Friday night through
Saturday, which will shift the cold front of this system across
the central Plains Saturday and across the mid-and upper-
Mississippi River Valley regions Saturday night into Sunday. This
will then bring an increase to pops from the slight-low end
chance categories Thursday and Friday to the likely
category Saturday and Saturday night. Still a bit early to
determine any severe and/or flooding potential but the
possibility for either cannot be ruled out given the orientation
and support of the upper level flow plus the resurgence of deep
moisture into the region with these features.
Monday and Tuesday...Difficult to pin down even large-scale
features for early next week due to model differences but the
general theme is to have the upper level low drop back down over
the western Great Lakes region. The idea of having sharp ridge
axes over the eastern and western CONUS coasts seems to be more
consistent between the GFS and ECWMF but will need to see how
this idea evolves over the next few days before increasing pops
beyond chance category.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 612 AM CDT Wed Sep 21 2016
Front lifting into southern MN with little in the way of precip
activity this morning. Solid low stratus deck to the north of the
front will last through the day. This afternoon and evening,
storms will fire to the north of the front and slowly evolve
southeast with time. Expect thunder across most of the area this
afternoon or tonight and restricted ceilings and visibility at
times.
KMSP...Holding on to MVFR ceilings and visibilities lasting
through the day. Better chance for scattered to numerous SHRA/TSRA
this evening.
/OUTLOOK FOR KMSP/
Thu...MVFR. IFR likely with SHRA/TS. Wind SE 10-20 kts.
Fri...MVFR possible. Wind E 5-15kts.
Sat...VFR with MVFR/SHRA possible. Wind SE at 10g15kt.
&&
.HYDROLOGY...
Issued at 354 AM CDT Wed Sep 21 2016
Flash flooding is obviously a threat into Thursday. Depending on
where and how much rain does fall, we could certainly see river
flooding become an issue heading into this weekend. A very wet
last few months has maintained high soil moisture and being late
September, the crops won't be very helpful in using up the
moisture as compared to mid summer. Hence, the runoff rate could
be very high across the area which will end up flowing quickly
into the river systems. In particular, our areas of concern are
all of southern MN and into west central WI where we have
widespread 1.5 to 3 inches of QPF in the forecast. Isolated
amounts will likely exceed 3 inches.
&&
.MPX Watches/Warnings/Advisories...
WI...Flash Flood Watch through Thursday evening for WIZ024-026-028.
Flash Flood Watch from 1 PM CDT this afternoon through Thursday
morning for WIZ014>016-023-025-027.
MN...Flash Flood Watch through Thursday evening for MNZ067-069-070-
074>078-082>085-091>093.
Flash Flood Watch from 1 PM CDT this afternoon through Thursday
morning for MNZ051>053-059>063-066-068.
&&
SHORT TERM...SPD
LONG TERM...JPC
AVIATION...SPD
HYDROLOGY...SPDHazardous weather outlook, Sep 21, 4:24 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 424 AM CDT WED SEP 21 2016 MNZ051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016- 023>028-220930- SHERBURNE-ISANTI-CHISAGO-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE- GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT- FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA- EAU CLAIRE- 424 AM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA FOR TONIGHT INTO THURSDAY. GENERALLY...3 TO 5 INCHES OF RAINFALL CAN BE EXPECTED ACROSS MUCH OF SOUTH CENTRAL AND SOUTHEASTERN MINNESOTA INTO WEST CENTRAL WISCONSIN THROUGH THURSDAY WHICH MAY CAUSE FLOODING PROBLEMS. LOCALLY HIGHER RAINFALL AMOUNTS ARE ALSO POSSIBLE. THERE IS POTENTIAL FOR THE FLOODING TO BE WIDESPREAD AND SIGNIFICANT...ESPECIALLY LATER THIS AFTERNOON INTO THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF SOUTHERN MINNESOTA INTO SOUTHWESTERN WISCONSIN. THE PRIMARY HAZARDS ARE LARGE HAIL AND DAMAGING WINDS. SEVERE WEATHER POTENTIAL LOOKS TO BE HIGHEST IN THE AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL INCHES ADDITIONAL INCHES OF RAIN ARE POSSIBLE THROUGH THE WEEKEND WHICH COULD CAUSE FLOODING. THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. IN ADDITION...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED. MNZ041>045-047>050-054>058-064-065-073-220930- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-MEEKER- YELLOW MEDICINE-RENVILLE-REDWOOD- 424 AM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS OVER MUCH OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN. THE PRIMARY HAZARDS ARE LARGE HAIL AND DAMAGING WINDS. SEVERE WEATHER POTENTIAL LOOKS TO BE HIGHEST IN THE AFTERNOON THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL INCHES OF RAIN ARE POSSIBLE THROUGH THE WEEKEND WHICH COULD CAUSE FLOODING. THE SEVERE WEATHER THREAT IS LOW. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. IN ADDITION...RAINFALL REPORTS WOULD BE GREATLY APPRECIATED.
In the hours before
Local storm report, Sep 21, 6:46 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 AM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM HAIL 1 NNW ZUMBROTA 44.31N 92.68W
09/21/2016 M0.75 INCH GOODHUE MN FIRE DEPT/RESCUE
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMLocal storm report, Sep 21, 9:49 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
949 AM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL HAMMOND 44.98N 92.43W
09/21/2016 M1.00 INCH ST. CROIX WI COCORAHS
.
&&
NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEMSpecial weather statement, Sep 21, 10:54 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1054 AM CDT WED SEP 21 2016
MNZ093-211615-
FREEBORN-
1054 AM CDT WED SEP 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FREEBORN COUNTY...
AT 1053 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
HOLLANDALE...OR 11 MILES NORTHEAST OF ALBERT LEA...MOVING EAST AT 50
MPH.
WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CLARKS GROVE AND HOLLANDALE.
THIS INCLUDES INTERSTATE 35 NEAR MILE MARKER 19.
LAT...LON 4369 9326 4377 9333 4385 9309 4385 9305
4373 9305 4373 9306
TIME...MOT...LOC 1553Z 247DEG 43KT 4376 9320The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:49 PM CDT | Special Weather Statement | MPX | Nicollet | 26 min |
| Sep 20, 10:23 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 37 min |
| Sep 20, 10:32 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Le Sueur, Nicollet, Sibley | 33 min |
| Sep 20, 10:49 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 41 min |
| Sep 20, 11:20 PM CDT | Special Weather Statement | MPX | Dakota | 25 min |
| Sep 20, 11:37 PM CDT | Special Weather Statement | MPX | Ramsey | 23 min |
| Sep 20, 11:50 PM CDT | Special Weather Statement | MPX | Steele, Waseca | 40 min |
| Sep 20, 11:59 PM CDT | Flash Flood Warning | MPX | Steele, Waseca | 3 hr |
| Sep 21, 12:06 AM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 24 min |
| Sep 21, 12:25 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele, Waseca | 35 min |
| Sep 21, 1:00 AM CDT | Severe Thunderstorm Warning | MPX | Steele | 30 min |
| Sep 21, 1:58 AM CDT | Special Weather Statement | MPX | Goodhue | 62 min |
| Sep 21, 2:32 PM CDT | Special Weather Statement | MPX | Dakota | 43 min |
| Sep 21, 4:04 PM CDT | Special Weather Statement | MPX | Ramsey | 26 min |
| Sep 21, 4:39 PM CDT | Special Weather Statement | MPX | Washington | 36 min |
| Sep 21, 4:42 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 33 min |
| Sep 21, 5:48 PM CDT | Special Weather Statement | MPX | Freeborn | 42 min |
| Sep 21, 6:15 PM CDT | Special Weather Statement | MPX | Wright | 45 min |
| Sep 21, 6:20 PM CDT | Special Weather Statement | MPX | Hennepin | 40 min |
| Sep 21, 6:33 PM CDT | Severe Thunderstorm Warning | MPX | Hennepin | 42 min |
| Sep 21, 6:33 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 42 min |
| Sep 21, 6:50 PM CDT | Flash Flood Warning | MPX | Anoka, Hennepin, Ramsey, Washington | 9 hr |
| Sep 20, 7:49 PM CDT | Special Weather Statement | MPX | Eau Claire | 26 min |
| Sep 20, 11:47 PM CDT | Special Weather Statement | MPX | Pepin | 43 min |
| Sep 21, 1:06 PM CDT | Special Weather Statement | MPX | Chippewa | 24 min |
| Sep 21, 1:47 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 28 min |
| Sep 21, 1:56 PM CDT | Special Weather Statement | MPX | Eau Claire | 49 min |
| Sep 21, 2:07 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 38 min |
| Sep 21, 3:19 PM CDT | Special Weather Statement | MPX | Eau Claire | 56 min |
| Sep 21, 3:56 PM CDT | Special Weather Statement | MPX | Chippewa, Dunn | 64 min |
| Sep 21, 4:51 PM CDT | Severe Thunderstorm Warning | MPX | Dunn | 39 min |
| Sep 21, 5:11 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 49 min |
| Sep 21, 5:14 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 43 min |
| Sep 21, 5:39 PM CDT | Special Weather Statement | MPX | Eau Claire | 96 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.